Less Is More
August 2014

Antibiotic Overuse and Clostridium difficileA Teachable Moment

Author Affiliations
  • 1Division of Infectious Diseases, Icahn School of Medicine at Mount Sinai, New York, New York

Copyright 2014 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.

JAMA Intern Med. 2014;174(8):1219-1220. doi:10.1001/jamainternmed.2014.2299

A woman in her 80s with a history of diabetes mellitus and a recent arm laceration presented to the emergency department with 1 day of fever, confusion, and a painful, rapidly spreading erythematous area on her arm. Because a necrotizing infection was suspected, treatment with imipenem, clindamycin phosphate, and vancomycin hydrochloride was started. Surgical exploration and debridement confirmed a diagnosis of necrotizing fasciitis. Afterward, she became hypotensive and was admitted to the intensive care unit (ICU). Several operative cultures were positive for group A Streptococcus. The patient underwent 2 additional debridements that week and then was transferred out of the ICU. Treatment with imipenem, clindamycin, and vancomycin was continued for a total of 21 days while she remained in the hospital because of delirium.

First Page Preview View Large
First page PDF preview
First page PDF preview